There is bad news for people in pain. Those who have had a heart attack raise their risk of another if they take popular pain relievers such as celecoxib (Celebrex), diclofenac (Cataflam, Voltaren), ibuprofen (Advil, Motrin, etc) or naproxen (Aleve). That’s what Danish researchers concluded after studying medical records for roughly 84,000 patients (Circulation, May 24, 2011).
It’s not just people with heart disease who may be at risk. In 2004 the popular prescription pain reliever Vioxx was pulled off the market because it was linked to an increased risk of heart attacks and strokes in seemingly healthy people.
Vioxx raised a warning flag. Then researchers found that other nonsteroidal anti-inflammatory drugs (NSAIDs) might be hazardous to the heart. Not only do such drugs raise blood pressure, they also damage the lining of the stomach. For some, that can lead to bleeding ulcers.
Many people switch to acetaminophen (APAP, Tylenol) if they need pain relief without digestive distress. This ingredient is also found in many prescription narcotics, such as hydrocodone with APAP (Lorcet, Lortab, Vicodin) or oxycodone with APAP (Percocet, Tylox).
Now, even acetaminophen is under fire. High doses can be toxic to the liver. Because many consumers are unaware of the ingredients in products such as cold remedies, allergy pills, cough medicine and nighttime pain relievers, some people can end up with an unintentional overdose of acetaminophen.
Long-term use of acetaminophen has just been linked with certain blood cancers. People who took acetaminophen-containing products at least four days a week for four years or more had nearly double the risk of being diagnosed with leukemia or lymphoma (Journal of Clinical Oncology, online May 9, 2011).
Because blood cancers are rare, the impact of acetaminophen was quite small overall. Nevertheless, there is growing recognition that a medication perceived to be one of the safest drugs in the pharmacy may have some unexpected risks.
Another potential complication associated with acetaminophen is asthma. Several studies have suggested that regular use might be linked to an increased risk of wheezing or asthma (Chest, Nov. 2009; American Journal of Respiratory and Critical Care Medicine, Jan. 15, 2011).
Hearing loss is an additional risk that may arise from regular use of over-the-counter pain relievers. It has long been known that aspirin or NSAIDs can cause tinnitus (ringing in the ears). A study in the American Journal of Medicine (March 2010) found that even acetaminophen use may boost the risk of hearing loss. The youngest men in the study, those between 45 and 50, almost doubled their likelihood of hearing problems if they took acetaminophen frequently.
It’s tragic that people in pain don’t have safer, more effective options. All of the commonly used pain relievers have downsides.
It’s hardly any wonder that people are seeking more natural approaches, especially for chronic inflammatory conditions. Our Guide to Alternatives for Arthritis offers a number of these, from herbs such as boswellia and turmeric to foods like cherries and pineapple.